Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 158, NWS San Angelo, TX

August 21, 2012Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Aug 21, 2012, 1:29 AM CDT for Shackelford County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2012, 1:29 AM CDT (06:29 UTC)
Expired
Aug 21, 2012, 2:15 AM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:35 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 20, 11:35 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 PM CDT MON AUG 20 2012

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
THE MCS HAS BEEN MOVING SOUTHEAST ACROSS THE SOUTH PLAINS AND
WILL ENTER THE NORTHWESTERN BIG COUNTRY AROUND MIDNIGHT. THIS
MCS IS WEAKENING AND WIND GUSTS ALONG THE LEADING OUTFLOW WILL
NOT BE AS STRONG AS WHAT OCCURRED DURING THE EVENING HOURS.
EXPECT THIS TO ARRIVE AT KABI NEAR OR JUST BEFORE 07Z. A FEW
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE WESTERN BIG
COUNTRY OUT AHEAD OF THE APPROACHING MCS. THESE MAY DEVELOP INTO
THE KABI AREA BETWEEN 06Z AND 07Z...AND RADAR TRENDS WILL BE
MONITORED FOR POSSIBLE UPDATE ON THE TIMING. EXPECT THE BULK OF
THE HEAVIER RAIN WITH THE MCS TO AFFECT THE BIG COUNTRY NORTH OF
ABILENE. THUS...TAKING A MORE CONSERVATIVE APPROACH WITH THE
VISIBILITY AND CEILING REDUCTION /07Z-10Z TIME FRAME/ AT KABI. THE
CONVECTION WILL DISSIPATE OR GRADUALLY MOVE OUT OF THE BIG
COUNTRY DURING THE EARLY MORNING HOURS. A SLIGHT CHANCE OF
SHOWER/THUNDERSTORM REDEVELOPMENT EXISTS DURING THE DAY MONDAY...
PRIMARILY ALONG THE RESIDUAL OUTFLOW BOUNDARY. CONFIDENCE REMAINS
TOO LOW...HOWEVER...TO MENTION AT THIS POINT IN THE AREA TAFS. WITH
THE EXCEPTION OF CONVECTION OVERNIGHT AT KABI...VFR CONDITIONS
ARE EXPECTED TO PREVAIL AT ALL OF THE OTHER TAF SITES. OUTSIDE OF
THUNDERSTORM INFLUENCES...WINDS WILL BE FROM THE SOUTH AT LESS THAN
10 KT AT KJCT AND KSOA...AND SOUTHEAST AT KSJT. DURING THE DAY
MONDAY...SOUTH WINDS WILL BECOME SOUTHEAST AT KJCT AND KSOA...WITH
MAINLY SOUTHEAST WINDS AT THE TAF SITES FARTHER NORTH.

&&

.PREV DISCUSSION... /ISSUED 657 PM CDT MON AUG 20 2012/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
FORECAST THINKING ESSENTIALLY REMAINS THE SAME WITH THE UPCOMING
00Z TAF PACKAGE. CONVECTION IS ORGANIZING INTO AN MCS OVER
NORTHEASTERN NEW MEXICO AND ADJACENT TX/OK PANHANDLES AS IT MOVES
SOUTHEAST. THE MCS IS FORECAST TO TRACK SOUTHEAST ACROSS THE SOUTH
PLAINS TONIGHT. A WEAKENED MCS WILL ENTER THE BIG COUNTRY AFTER 08Z
AND AFFECT THAT AREA THROUGH THE EARLY MORNING HOURS. CONTINUING
WITH A VCTS MENTION AT KABI 08Z-14Z. ONCE THE LEADING OUTFLOW CAN
BE TIMED...A WIND SHIFT/INCREASE CAN BE ADDED TO THE KABI TAF
OVERNIGHT. WILL ALSO MONITOR THE MCS TRACK AND THE POTENTIAL FOR
HEAVIER RAINFALL RESULT IN A DEGRADATION OF VISIBILITY AND
CEILING CONDITIONS AT KABI. ELSEWHERE...EXPECT VFR CONDITIONS TO
CONTINUE TONIGHT AND TUESDAY AT THE OTHER TAF SITES. HAVE A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE VICINITY OF
THE RESIDUAL OUTFLOW BOUNDARY ON TUESDAY...BUT THE CHANCE IS REMOTE
ENOUGH TO PRECLUDE ANY MENTION THE TAFS AT THIS TIME. WINDS WILL
BECOME EAST TO SOUTHEAST TONIGHT...AND WILL BE MAINLY FROM THE
SOUTHEAST ON TUESDAY.

PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 20 2012/

SHORT TERM...
A ROBUST CU FIELD HAS DEVELOPED IN THE VICINITY OF THE QUASI
STATIONARY BOUNDARY BIFURCATING THE CWA FROM NORTHWEST TO SOUTHEAST.
MOISTURE POOLING NEAR THIS BOUNDARY HAS DEWPOINTS IN THE LOWER 60S
WHILE AREAS NOT ADJACENT TO THE CONVERGENCE ZONE ARE REPORTING
DEWPOINTS IN THE 50S. A FEW VERY WEAK ELEVATED ECHOES HAVE APPEARED
ON THE 88D OVER THE PAST 30 MINUTES BUT THE UPDRAFTS HAVE BEEN VERY
SHORT LIVED. WITH TEMPS ALREADY WARMING INTO THE MID 90S...A FEW OF
THESE UPDRAFTS MAY SUSTAINED SUFFICIENTLY TO PRODUCE MEASURABLE
PRECIP SO I WILL BE ADDING MENTION IN THE FORECAST THROUGH 00Z.

THE PRIMARY FORECAST ISSUE WILL BE RAIN CHANCES TONIGHT. STORMS HAVE
ALREADY FIRED ALONG THE FRONT RANGE OF NM/CO IN ADVANCE OF A POTENT
MID LEVEL SHORTWAVE TROF THAT WILL MOVE SOUTHEAST TOWARD THE REGION
TONIGHT. THESE STORMS ARE FORECAST TO GROW UPSCALE INTO AN MCS
DURING THE EVENING HOURS AND SHOULD BEGIN TO WEAKEN AS THEY MOVE
INTO THE SOUTH PLAINS. CHANCES ARE PRETTY GOOD THAT THIS DECAYING
SYSTEM WILL AFFECT THE BIG COUNTRY BETWEEN 06-12Z AND MAY SLIDE FAR
ENOUGH SOUTH TO THREAT LOCATIONS NORTH OF A SAN ANGELO TO SAN SABA
LINE BEFORE DIMINISHING. OUTFLOW FROM THIS SYSTEM WILL RACE SOUTH
AHEAD OF THE CONVECTION WITH THE LEADING EDGE OF THE COLD POOL
EXPECTED TO STALL OVER THE CWA TUESDAY MORNING. THIS FEATURE MAY
PROVIDE ENOUGH MESOSCALE LIFT TO ENHANCE CONVECTIVE CHANCES AGAIN
TUESDAY AFTERNOON. POPS RANGE FROM 20-30 PERCENT ACROSS MOST OF THE
AREA. TEMPS ON THE COOL SIDE OF THE BOUNDARY SHOULD REMAIN IN THE
MID 80S TOMORROW AFTERNOON BUT LOCATIONS ON THE WARM SIDE /SOUTHWEST
ZONES/ ARE EXPECTED TO WARM INTO THE LOW/MID 90S.

JOHNSON

LONG TERM...
AN UPPER TROUGH AXIS PARALLELING THE PACIFIC COAST WILL CLOSE OFF
OVER THE CENTRAL CALIFORNIA COAST BY EARLY WEDNESDAY. THE UPPER
CLOSED LOW WILL THEN MOVE EAST TOWARD THE FOUR CORNERS
AREA...WITH THE 12Z NAM FASTER THAN THE 12Z GFS. THE NAM FLATTENS
THE UPPER RIDGE OVER THE SOUTHERN PLAINS BY LATE THURSDAY AS THE
CLOSED UPPER LOW MOVES OVER THE FOUR CORNERS AREA. THE 12Z GFS IS
LESS AGGRESSIVE CONCERNING THE SPEED OF THE CLOSED UPPER LOW THAN
THE 12Z NAM...AND LIFTS THE UPPER LOW NORTHEAST OVER THE CENTRAL
PLAINS INTO THE COMING WEEKEND. THE GFS ESSENTIALLY MAINTAINS THE
INTEGRITY OF THE UPPER RIDGE OVER THE FORECAST AREA WHICH LESSENS
OUR CHANCE OF RAINFALL. THE GFS RE-CENTERS THE UPPER HIGH OVER
THE FORECAST AREA BY LATE SATURDAY...AND STRENGTHENS THE UPPER
HIGH OVER THE AREA INTO THE COMING WEEK. HAVE THUS ELECTED TO TAKE
THE LATE WEEK MENTION OF RAINFALL OUT OF THIS FORECAST
PACKAGE...KEEPING THE LONG TERM DRY.

AFTERNOON HIGHS WILL GENERALLY BE IN THE MID 90S WITH MORNING
LOWS IN THE LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  84  67  94  71 /  40  30  10   5   5
SAN ANGELO 	 70  92  68  94  68 /  10  20  10   5   5
JUNCTION 	 68  93  67  95  69 /   5  20  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 20, 2:57 PM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
257 PM CDT MON AUG 20 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
257 PM CDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PANHANDLE THIS
EVENING AND MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. THE BEST
RAIN CHANCES WILL RESIDE OVER THE BIG COUNTRY WITH THE STRONGEST
STORMS CAPABLE OF PRODUCING STRONG WINDS...LOCALLY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY. THE PRIMARY THREAT WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Aug 21, 12:05 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 AM CDT TUE AUG 21 2012

TXZ049-113-210600-
FISHER TX-JONES TX-
1205 AM CDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR FISHER
AND JONES COUNTIES...

AT 1158 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF ROTAN...OR ABOUT
17 MILES WEST OF HAMLIN...MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROBY BY 1215 AM CDT
  SYLVESTER BY 1225 AM CDT
  NOODLE BY 1255 AM CDT

STRONG WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH
THIS STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

LAT...LON 3296 9996 3258 9989 3253 10064 3286 10067
      3296 10066 3297 10065 3297 10040
TIME...MOT...LOC 0504Z 312DEG 26KT 3285 10038
Special weather statement, Aug 21, 1:03 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
103 AM CDT TUE AUG 21 2012

TXZ098-099-113-114-127-128-210700-
HASKELL TX-JONES TX-SHACKELFORD TX-TAYLOR TX-THROCKMORTON TX-
CALLAHAN TX-
103 AM CDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT FOR
HASKELL...JONES...SHACKELFORD...TAYLOR...THROCKMORTON AND CALLAHAN
COUNTIES...

AT 1257 AM CDT...A LINE OF THUNDERSTORMS WITH STRONG WINDS WAS
INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR FROM 5 MILES
WEST OF FORT GRIFFIN TO THE NORTHWEST SIDE OF ABILENE...MOVING
SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MCCARTY LAKE AND ALBANY BY 130 AM CDT
  US-283 NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE BY 140 AM CDT
  MORAN AND PUTNAM BY 200 AM CDT

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

LAT...LON 3310 9910 3220 9920 3216 10005 3318 9961
TIME...MOT...LOC 0601Z 311DEG 26KT 3278 9958

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:05 AM CDTSpecial Weather StatementSJTFisher55 min
Aug 21, 1:03 AM CDTSpecial Weather StatementSJTCallahan, Shackelford, Taylor57 min
Aug 21, 1:09 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.